When you're experiencing difficult, confusing, or scary feelings, sometimes it helps to write about it.
|Boards List | Search|
|Support Forum > General Support > In distress|
| sadfate |
Sat, 27 Aug 2011 12:59am
|i am really sad. like not just sad for 1 day then happy the next day but sad everyday. i've posted on youthspace before and i'm still "coolguy" just that i've changed my username. there's a lot of things i will repeat so i hope you don't mind. so to recap, i've been taking a prescription drug called accutane since july 2007. i took 4 rounds in a span of 2 and a half years (finished in dec 2009). first 3 rounds were 40mg/day for 4 months. 3rd round at 10mg/day for 3 months. accutane...the drug that will haunt me for the rest of my life. it's pretty much a chemotherapy drug. it has been used for cancer and is still being used for cancer today but... it's notoriously known for it's main use to what nutheads call it, a "cure" for acne.|
--if i had known in the first place this was a chemotherapy drug i would have never touched it at all. but of course, doctors don't tell you this. it was recalled in 2009 and i was still taking it at that time. everyday i am suffering from the side effects and i seriously feel it has gotten worse and continues to get worse with time. My problems are back pain, chest pain, serious concentration/memory problems, depression, lethargy, bowel problems (i really think i have Irritable bowel syndrome. alot of the symptoms match but i have yet to be diagnosed of IBS. i am constantly bloated in the stomach area it gets easily mistaken for fat. there is always this queasiness feeling that will make my stomach gurgle mildly. its like being sick in my stomach and bothers me so so much.
--this is not the life i'm suppose to be living now :(. i had a good future ahead of me. i am seriously depressed and frustrated to no end about my situation. and i've been like this since i stopped taking the drug in dec 2009 when soon after that the more serious side effects came in which then prompted me to find through internet research this is the beginning of a nightmare that countless people face and do not (if ever) recover at all. at least not 100%. i'm ready to take it back now...i want to take back my health. worst and stupidest decision of my life. i'm sorry for myself for being so desperate to take this drug and being too naive of a teenager to believe these doctors of high authority know all and are the caretakers of our health. the worst cases from the drug are those that have had their colons removed years later down the road since finishing the drug. accutane has been available since the 80s and the people who took it in the early days had little to absolutely NO warnings at all about the serious side effects. because of this, there have been tons of lawsuits and people successfully sueing the drug company. when i took it, the serious warnings were there (Ulcerative Colitis or Crohn's Disease etc.)
--But i never saw any mention of long term side effects that cause you to suffer every day. it was still pretty shady. people actually suicide from this drug. they were either mislead by their doctors that the drug would be safe or they were stubborn enough to disregard the doctors warnings. but i'll bet most of them were misled by their doctors. when the drug company itself doesn't report side effects/warnings, doctors themselves follow suit and give no warnings or claim it is safe with blood tests. or on the more dangerous side, doctors purposely don't disclose warnings fully, putting the patient in danger thus not really looking out for their patients health but instead for their money. the common motto "first, do no harm" is just hypocrisy.
--for a while, Roche (the drug company) denied the relation of depression caused by the drug accutane and so this led doctors as well to deny the depression effect. my doctor assured me those serious cases were rare cases anyways and i'd be safe as long as i'm on blood tests monthly. he told me all i'd get would be dryness of lips and eyes. and when i finish each round the drug will flush out of my system within a month and i'd be back to normal. but unfornately that's not true. i began having these strange mental/physical problems since finishing the last round in 09 and the doctor never mentioned a thing about how the more serious side effects will show up post accutane.
--i pestered him a few times going back to see him about the mental and physical (specifically my bowel) side effects i've been experiencing but yet he denied them. he wanted to prescribe me antidepressants for which he believed was ocd/depression non related to accutane and lactaid for lactose intolerance. tried to convince me i had lactose intollerance (which i absolutely do NOT have and have been fine with it all my life). in the end after so many visits he just finally blamed the problem on me and said i should have read the warnings on the package insert. i guess he forgot he's the one who mislead me by saying i'd be safe as long as i'm on regular blood tests and that those cases are rare.
--i'm just so angry and upset. aside from the suicides and lawsuits and suffering it has caused to people, there was a guy named hans peterson who killed his own doctor for lying to him about it's safeness and other things. http://www.myspace.com/dr_david_cornbleet_murder.
and he was sentenced to jail for 21 years?. i don't see him as a bad person. he is a smart college graduate. it just drove him mad because his doctor misinformed him and he wanted justice. he didn't even plan to kill his doctor but torture him instead. he heard of the same stories many doctors have given to patients and in the end have caused them damage too. god damn it this is so unfair!!! this guy goes through the side effects and has to suffer more to be put in jail.
--i don't think he deserves the hate criticism he gets from people. ya...anyways i just feel absolutely horrible everyday. i feel like the only one in victoria who has this problem. people don't understand me when i have concentration problems/memory problems. not to mention feeling suicidal everyday and telling myself i'm going to really hurt my doctor if a surgery is ever necessary to remove my colon. i went to see a naturopath about it a few days ago about my problem but now i change my mind and i'm not going for the 2nd appointment. i really respect the doctor believed my problem 100% that it came from accutane and how she knows doctors will deny the side effects to avoid responsibility and lawsuits but in the end, i think she'll just prescribe the typical vitamins/supplements/flushes you can find on the web yourself.
--and plus since it's not covered by msp it's expensive (of course i'd pay if it worked since health is more important but i think i'll do better self healing). i just went to the 1st appointment to discuss my problems and look at blood work tests and it already costs me 140$ which is no pocket change :(. the only thing that's making me feel better is that i'm not alone and there are forums with people who are going through the same ordeal as me with advice on what products to take to help recover or relieve some of the problems and hopefully one day i'll be me again.
anyways, thanks for reading my story.
| Support Team |
Sun, 28 Aug 2011 2:00am
Thanks for checking back in, refreshing us on your story and telling us what is happening for you now. I can hear the regret that you feel every single day about taking Accutane in the first place. Even having one or two of the side effects you’ve described would seem overwhelming to me, but having all of them at once sounds agonizing :( Along with the physical symptoms, you also have to tackle the crippling depression that never seems to let up. You said you’re extremely frustrated, and it’s no wonder!
I’m so sorry to hear about how the dangerous side-effects were played down by your doctor. I imagine it must also be really disheartening to try to explain to your doctor why you think these symptoms came on, only to have him continue to deflect and maintain that the symptoms are totally independent from the drug you took. It must be painful to feel ignored/not believed when you’re struggling with physical and mental side effects :/
I can see you really relate to Hans Peterson when it comes to wanting justice after being wronged, and having to live with the same painful side effects. It sounds like you really know what he was going through and feel empathy for him, whereas others may see him as just a murderer. I know you’re worried about controlling your anger toward your doctor if it’s eventually necessary to remove your colon. Have you ever tried any methods to control your anger? I’m concerned because I think you need an outlet for your depression, frustration and anger – but I’m hoping there’s a way for you to find that without hurting anyone or getting in trouble.
It must really suck to feel like you’re the only person in Victoria who has to deal with this specific problem :( I imagine feeling suicidal and depressed everyday just increases your feelings of aloneness. I’m so glad to hear that reaching out and connecting with people online is so therapeutic for you. I bet finally having a doctor really listen to you and believe in you probably helped you feel pretty good, too. Has there been anything else that’s been helping you cope lately?
Thanks again for checking in, we’re here for you sadfate!
the Support Team
Not logged in Log In / Register (optional)